Minnesota, 2020Blizzard in Minnesota, January 17 to 18, 2020
January 17 to 18, 2020 · NWS FSD · 8 events in 8 counties and zones
The most significant winter storm during January started as a surge of warm advection, followed by a strong trough through the southern Rockies on Friday, January 17. A period of moderate to heavy snowfall swept across the area, accompanied by southerly winds gusting to 35 to 45 mph.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The most significant winter storm during January started as a surge of warm advection, followed by a strong trough through the southern Rockies on Friday, January 17. A period of moderate to heavy snowfall swept across the area, accompanied by southerly winds gusting to 35 to 45 mph. Snowfall then tapered off to a period of light freezing rain and freezing drizzle into the evening hours, before changing back to snow. By late evening and early in the overnight, winds transitioned to northwest and increased to 35 to 45 mph, with gusts of 50 to 60 mph common as low pressure intensified across Iowa. Strong winds persisted most of Saturday as the area of low pressure moved slowly toward the western Great Lakes. Most areas received between 4 and 8 inches of snowfall as well as a glaze of ice, with just shy of a quarter inch of ice in the Sioux City area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 17, 5:52 AM CST, 1 hour 8 minutes earlier.
Area forecast discussion, Jan 17, 5:52 AM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
552 AM CST Fri Jan 17 2020
.SHORT TERM...(Today through Saturday)
Issued at 344 AM CST Fri Jan 17 2020
...WINTER STORM WARNING TODAY...
...BLIZZARD WARNING TONIGHT INTO SATURDAY...
Very active forecast in the near term as a vigorous upper trough
impacts the region through the weekend. Temperatures and southeast
winds have been on the rise ahead of leading short wave approaching
from the south. As of 09Z, precipitation has made it up to the I-80
corridor, and is expected to quickly advance north through the
morning hours. Great upper level jet dynamics exist today with
forecast area in left exit region of a 100+ knot jet streak across
the Central Plains. Models are generally producing 0.25-0.50" of
precipitation in the 12-18Z timeframe, with the GFS a bit higher.
EPV* is negative through the morning hours through a fairly deep
layer, suggesting the potential for enhanced banding. Once the
precipitation begins across the area this morning, expected
conditions to rapidly deteriorate with 1+"/hr snowfall rates.
Snowfall rates should slow up this afternoon with a more stable
atmosphere and leading shortwave lifting to the northeast, but deep
isentropic lift continues. Pressure gradient also increases across
the area through the late afternoon, leading the potential for
increasing blowing snow around the region. Have a fairly wet snow
through the day today with snow ratios of 9-11:1, so may be the case
of blowing snow as the snow is falling as opposed to lofting the
snow off the surface.
Snowfall amounts with this system are strikingly similar amongst the
various solutions, with a very narrow window of 1-3 inches of snow
between the 10th and 90th percentiles.
This evening, surface low tracks along the Missouri River Valley.
The dendritic layer, (which is quite high around 600 mb) dries out
and could see a period of drizzle/freezing drizzle based on surface
temperatures. There are hints that the drying may not surge all the
way north to the highway 14 corridor, so may see light snow
continuing there.
Strong inverted trough works from west to east across the forecast
area. Very strong pressure rises (near 10 mb/3 hr) coupled with cold
air advection will lead to rapidly increasing winds behind the
frontal passage. Models in good agreement with 40-50 knots at 925
hpa, and have raised winds/wind gusts through the overnight hours.
Could also see a quick burst of snow as the inverted trough works
from west to east across the area.
Headlines: As for headlines, left the winter storm warning for the
snow and wind through the day today. As the very strong winds
develop tonight with the passage of the inverted trough, transition
the winter storm warning to a blizzard warning.
There is some concern that the freezing drizzle through the evening
hours ahead of the trough could crust over the snow; however, with
the very strong pressure rises, cold air advection and very strong
gradient winds coupled with additional light snow, expect wind gusts
near 50 knots to trump small icing threat.
Have run the blowing snow model, and it gives very high values of
blowing snow Friday night through Saturday. Therefore, have the
blizzard warning running through the afternoon hours on Saturday.
.LONG TERM...(Sunday through Thursday)
Issued at 344 AM CST Fri Jan 17 2020
Thereafter, temperatures return to where we just came from...in the
single digits and teens below zero. Expect we will need a wind chill
advisory once the blizzard warning expires Saturday night into at
least Sunday morning. Temperatures will struggle to warm
substantially on Sunday with fresh snow cover and 925 hpa
temperatures of -20 to -25 C. This should keep highs on Sunday near
0 F.
Expecting a warming trend through next week, but have not made any
modifications to the extended with very active short term. Could see
a system midweek bring additional light precipitation to the region,
however, it is phased with a greedy wave tracking across the south
US. This system to the south will limit the amount of moisture for
the northern system.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 544 AM CST Fri Jan 17 2020
Winter storm expected to impact the region today. IFR or lower
conditions expected to quickly develop across the region as snow
develops across the region. Snow will be heaviest along and east
of the James. From 15-19Z in Sioux Falls, potential to see 1/4sm
visibility in heavy snow, but have not added to the forecast at
this point. Strong and gusty southeast winds will continue
throughout the day today.
This evening, inverted trough will pass through the region, with
very strong northwest winds developing behind the front. Winds
could gust to 50 mph Saturday morning, before gradually decreasing
through the day. The strong northwest winds will likely create
blowing snow and reduced visibility.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning until midnight CST tonight for SDZ070-071.
Blizzard Warning from midnight tonight to 6 PM CST Saturday for
SDZ039-040-054>056-061-062-066-067-070-071.
Winter Storm Warning until 9 PM CST this evening for SDZ050-063-
064-068-069.
Blizzard Warning from 9 PM this evening to 3 PM CST Saturday for
SDZ038-050-052-053-057>060-063>065-068-069.
Winter Storm Warning until midnight CST tonight for SDZ040.
Winter Storm Warning until midnight CST tonight for SDZ039-
054>056-061-062-066-067.
Winter Storm Warning until 9 PM CST this evening for SDZ038-052-
053-057>060-065.
MN...Blizzard Warning from midnight tonight to 6 PM CST Saturday for
MNZ071-072-080-081-089-090-097-098.
Winter Storm Warning until midnight CST tonight for MNZ071-072-
080-081-089-090-097.
Winter Storm Warning until midnight CST tonight for MNZ098.
IA...Winter Storm Warning until midnight CST tonight for IAZ020-031.
Blizzard Warning from midnight tonight to 6 PM CST Saturday for
IAZ001>003-012>014-020>022-031-032.
Winter Storm Warning until midnight CST tonight for IAZ001>003-
012>014-021-022-032.
NE...Winter Storm Warning until midnight CST tonight for NEZ013-014.
Blizzard Warning from midnight tonight to 6 PM CST Saturday for
NEZ013-014.
&&
SHORT TERM...BT
LONG TERM...BT
AVIATION...BTHazardous weather outlook, Jan 17, 4:38 AM CST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
438 AM CST Fri Jan 17 2020
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-181045-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
438 AM CST Fri Jan 17 2020
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Snow is expected to quickly develop across the region this
morning. Snow may be heavy at times through the morning hours,
with snowfall rates exceeding one inch per hour. Strong gusty
southeast winds are expected throughout the day, gusting as high
as 45 mph. Three to seven inches of snow is expected, with the
heaviest snow along and east of the James River. A period of light
drizzle or freezing drizzle is possible this evening.
Strong northwest winds are expected to develop this evening and
continue into Saturday. Winds gusts to 50 mph are expected to
create blizzard conditions tonight into Saturday.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Strong northwest winds will create blizzard conditions through
much of the day Saturday. Winds will slowly decrease late in the
day.
Wind chills of 15 to 30 below zero can be expected Saturday night
into Sunday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected, but snow reports are
appreciated.
Blizzard, Rock
- When
- January 17, 7:00 AM CST to January 18, 4:00 PM CST
- Where
- Rock forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
A period of heavy snowfall with winds gusting to 30 to 40 mph moved through during the morning and early afternoon of January 17, before tapering to several hours of freezing drizzle. Ice accumulations were generally a glaze to a tenth of an inch, before precipitation changed back to snow in the evening. Winds then picked up from the northwest, with peak wind gusts during the morning of January 18 reaching 59 mph at Luverne and 48 mph near Beaver Creek. Combined with snowfall and previous snow, winds produced numerous hours with visibility of around one-quarter mile or less, with travel not recommended. Total snowfall reached 7.0 inches at Hills.
Blizzard, Nobles
- When
- January 17, 7:30 AM CST to January 18, 4:00 PM CST
- Where
- Nobles forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
A period of heavy snowfall with winds gusting to 30 to 40 mph moved through during the morning and early afternoon of January 17, before tapering to several hours of freezing drizzle. Ice accumulations were generally a glaze to a tenth of an inch, before precipitation changed back to snow in the evening. Winds then picked up from the northwest, with peak wind gusts during midday on January 18 reaching 48 mph at Worthington and 44 mph near Rushmore. Combined with snowfall and previous snow, winds produced numerous hours with visibility of around one-quarter mile or less, with travel not recommended. Total snowfall reached 6.0 inches at Worthington.
Blizzard, Murray
- When
- January 17, 8:00 AM CST to January 18, 4:00 PM CST
- Where
- Murray forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
A period of heavy snowfall with winds gusting to 30 to 40 mph moved through during the morning and early afternoon of January 17, before tapering to several hours of freezing drizzle. Ice accumulations were generally a glaze to a tenth of an inch, before precipitation changed back to snow in the evening. Winds then picked up from the northwest, with peak wind gusts during midday on January 18 reaching 44 mph at Slayton. Combined with snowfall and previous snow, winds produced numerous hours with visibility of around one-quarter mile or less, with travel not recommended. Total snowfall reached 6.0 inches at Lake Wilson.
Blizzard, Pipestone
- When
- January 17, 8:00 AM CST to January 18, 4:00 PM CST
- Where
- Pipestone forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
A period of heavy snowfall with winds gusting to 30 to 40 mph moved through during the morning and early afternoon of January 17, before tapering to several hours of freezing drizzle. Ice accumulations were generally a glaze to a tenth of an inch, before precipitation changed back to snow in the evening. Winds then picked up from the northwest, with peak wind gusts during the morning of January 18 reaching 41 mph at Pipestone. Combined with snowfall and previous snow, winds produced numerous hours with visibility of around one-quarter mile or less, with travel not recommended. Total snowfall reached 8.7 inches at Pipestone and 7.7 inches at Edgerton.
Blizzard, Jackson
- When
- January 17, 8:30 AM CST to January 18, 4:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
A period of heavy snowfall with winds gusting to 30 to 40 mph moved through during the morning and early afternoon of January 17, before tapering to several hours of freezing drizzle. Ice accumulations were generally a glaze to a tenth of an inch, before precipitation changed back to snow in the evening. Winds then picked up from the northwest, with peak wind gusts during midday on January 18 reaching 45 mph at Jackson and 41 mph near Lakefield. Combined with snowfall and previous snow, winds produced numerous hours with visibility of around one-quarter mile or less, with travel not recommended. Total snowfall reached 7.2 inches at Jackson and 7.0 inches 2 miles northeast of Lakefield.
Blizzard, Lincoln
- When
- January 17, 9:00 AM CST to January 18, 4:00 PM CST
- Where
- Lincoln forecast zone
- Injuries
- 0 direct, 1 indirect
- Reported by
- CoCoRaHS
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
A period of heavy snowfall with winds gusting to 30 to 40 mph moved through during the morning and early afternoon of January 17, before tapering to several hours of freezing drizzle. Ice accumulations were generally a glaze, before precipitation changed back to snow in the evening. Winds then picked up from the northwest, with peak wind gusts around midday January 18 reaching 46 mph 5 miles south of Hendricks and 44 mph near Lake Benton. Combined with snowfall and previous snow, winds produced numerous hours with visibility of around one-quarter mile or less, with travel not recommended. Total snowfall reached 3.7 inches 8 miles southeast of Hendricks. At 1647CST January 18, a vehicle lost control on snow-covered U.S. Highway 75 just south of the intersection with Township Road 46 and rolled onto its roof, resulting in an (indirect) injury to the driver.
Blizzard, Lyon
- When
- January 17, 9:00 AM CST to January 18, 4:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
A period of heavy snowfall with winds gusting to 30 to 40 mph moved through during the morning and early afternoon of January 17, before tapering to several hours of freezing drizzle. Ice accumulations were generally a glaze, before precipitation changed back to snow in the evening. Winds then picked up from the northwest, with peak wind gusts around midday January 18 reaching 47 mph at Marshall. Combined with snowfall and previous snow, winds produced numerous hours with visibility of around one-quarter mile or less, with travel not recommended. Total snowfall reached 6.0 inches at Tracy, 5.5 inches at Marshall and 5.0 inches at Minneota.
Blizzard, Cottonwood
- When
- January 17, 9:00 AM CST to January 18, 4:00 PM CST
- Where
- Cottonwood forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
A period of heavy snowfall with winds gusting to 30 to 40 mph moved through during the morning and early afternoon of January 17, before tapering to several hours of freezing drizzle. Ice accumulations were generally a glaze to a tenth of an inch, before precipitation changed back to snow in the evening. Winds then picked up from the northwest, with peak wind gusts during midday on January 18 reaching 46 mph near Jeffers and 44 mph at Windom. Combined with snowfall and previous snow, winds produced numerous hours with visibility of around one-quarter mile or less, with travel not recommended. Total snowfall reached 4.6 inches at Windom.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Indiana, January 17 to 18, 20201 death · 1 injured · $25,000 · 1 event
- Blizzard and Winter Storm in Minnesota, January 17 to 18, 202061 events
- Blizzard and Winter Storm in Iowa, January 17 to 18, 202053 events
- Blizzard and Winter Storm in Minnesota, January 17 to 18, 2020$25,000 · 6 events
- Blizzard in South Dakota, January 17 to 18, 202024 events
- Winter Storm in Minnesota, January 17 to 18, 202021 events
- Winter Weather in Wisconsin, January 17 to 18, 202020 events
- Blizzard in South Dakota, January 17 to 18, 202019 events
- Blizzard in North Dakota, January 17 to 18, 202018 events
- Winter Storm in Iowa, January 17 to 18, 202016 events
- High Wind in South Dakota, January 17, 202062 kt wind · 16 events
- Heavy Snow in Minnesota, January 17 to 18, 202015 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874074, 874080, 874075, 874078, 874081, 874076, 874077, 874079.